Florida, 2010

Flash Flood in Florida, February 5, 2010

February 5, 2010 · NWS MOB · 1 event in 1 county or zone

Heavy rains caused flooding across portions of the western Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains caused flooding across portions of the western Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 4, 11:30 PM CST, 4 hours earlier.

Area forecast discussion, Feb 4, 11:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1130 PM CST THU FEB 4 2010

.UPDATE...TO AVIATION SECTION.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...SFC LOW PRESSURE OVER THE
NORTHWESTERN GULF WILL CONTINUE TO MOVE TO THE NORTHEAST THIS
EVENING AND TONIGHT...MOVING ACROSS SOUTHWEST ALABAMA AND NORTHWEST
FLORIDA OVERNIGHT. THIS WILL CONTINUE TO BRING WIDESPREAD RAIN TO
THE CENTRAL GULF COAST THROUGH FRIDAY MORNING. CANNOT RULE OUT AN
ISOLATED THUNDERSTORM ESPECIALLY OVER THE MARINE AREA AND NEAR THE
COAST BUT THE THREAT REMAINS RATHER SMALL AND HAVE REMOVED THE
MENTION OF THUNDERSTORMS FROM THE FORECAST. PRECIPITABLE WATER
VALUES WILL CLIMB TO NEAR 1.8 INCHES TONIGHT...WHICH IS MORE THAN
TWICE THE NORMAL AMOUNTS THIS TIME OF YEAR. CONSEQUENTLY...THE
GREATEST THREAT THROUGH TONIGHT WILL BE HEAVY RAINFALL AS MOST AREAS
WILL RECEIVE 2 TO 4 INCHES OF RAIN WITH ISOLATED HIGHER TOTALS. THE
GROUND REMAINS RATHER WET FROM PREVIOUS RAINFALL AND THIS WILL LEAD
TO RUNOFF PROBLEMS. IN ADDITION...MANY AREA RIVERS ARE IN FLOOD OR
VERY CLOSE AND ADDITIONAL RAINFALL WILL ONLY CREATE ADDITIONAL
PROBLEMS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY
MORNING.

THE SFC LOW AND ASSOCIATED FRONTAL BOUNDARY WILL MOVE EAST OF THE
AREA FRIDAY MORNING WITH THE RAIN ENDING FROM WEST TO EAST. WRAP
AROUND LOW CLOUDS WILL CONTINUE THROUGH FRIDAY AFTERNOON/EVENING AS
THE UPPER SHORTWAVE MOVES ACROSS THE TENNESSEE VALLEY. MAX TEMPS ON
FRIDAY WILL RANGE FROM THE UPPER 50S OVER THE NORTHWESTERN ZONES TO
THE MID 60S COASTAL AND EASTERN ZONES...COOLING TO THE MID/UPPER 50S
ON SATURDAY. FRIDAY NIGHT LOW TEMPS EXPECTED TO BE IN THE UPPER 30S
INTERIOR AND LOW/MID 40S CLOSER TO THE COAST. /13

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)...DRY AND COOL CONDITIONS
EXPECTED SUNDAY INTO MONDAY AS HIGH PRESSURE BUILDS ACROSS THE
REGION. THE NEXT CHANCE OF RAIN IS EXPECTED MONDAY NIGHT INTO
TUESDAY AS ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL
BOUNDARY MOVES EASTWARD ACROSS THE AREA. DAYTIME HIGHS MONDAY AND
TUESDAY WILL BE AROUND THE NORMS OF LOW/MID 60S ACROSS THE REGION IN
ADVANCE OF THIS SYSTEM...WITH OVERNIGHT LOWS ON MONDAY NIGHT SEVERAL
DEGREES ABOVE NORMAL. COOLER AND DRY ONCE AGAIN ON WEDNESDAY AS HIGH
PRESSURE ONCE AGAIN BUILDS IN FROM THE NORTH. /13

&&

.AVIATION...(06Z ISSUANCE)...IFR CONDITIONS EXPECTED TO LAST INTO
THE MORNING HOURS ...WITH COASTAL AREAS AFFECTED BY A LINT OF TSRA
MOVING OVER THE COASTAL AREAS...SOUTH OF I-10. SOME LIFTING OF CIGS
FRIDAY AS RAIN ENDS...BUT POST FRONTAL DROP IN CIGS EXPECTED FRIDAY
NIGHT.

/16

&&

.MARINE...AN AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF OF
MEXICO WILL MOVE NORTHEAST TONIGHT...REACHING THE WESTERN FLORIDA
PANHANDLE BY FRIDAY MORNING. STRONG EASTERLY WINDS OF 20 TO 25 KNOTS
WILL TURN TO THE SOUTH AND INCREASE TO 25 TO 30 KNOTS...ALONG WITH
OCCASIONAL GUSTS ABOVE GALE FORCE. OFFSHORE WAVE HEIGHTS WILL BUILD
AS HIGH AS 10 TO 12 FEET BY LATE TONIGHT. BAYS AND COASTAL WATERWAYS
WILL BE ROUGH TO VERY ROUGH. TIDES 1 TO 2 FEET ABOVE PREDICATED
LEVELS WILL CONTINUE THROUGH TONIGHT. THE STRONG WINDS WILL THEN
SHIFT TO THE WEST AND NORTHWEST ON FRIDAY AS A COLD FRONT PASSES
THROUGH THE AREA. OFFSHORE CONDITIONS WILL GRADUALLY IMPROVE OVER
THE WEEKEND AS THE LOW PRESSURE MOVES NORTHEAST OF THE
AREA...FOLLOWED BY DIMINISHING WINDS AND SUBSIDING SEAS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      51  60  40  57 / 100  40  05  05
PENSACOLA   56  62  41  56 / 100  60  10  05
DESTIN      58  62  46  56 / 100  80  10  05
EVERGREEN   53  59  39  52 / 100  60  10  05
WAYNESBORO  47  56  38  52 / 100  40  05  05
CAMDEN      49  55  39  51 / 100  50  05  05
CRESTVIEW   55  62  41  55 / 100  80  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

     HIGH SURF ADVISORY UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

FL...FLASH FLOOD WATCH UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

     HIGH SURF ADVISORY UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
     ROSA.

MS...FLASH FLOOD WATCH UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 9 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...AND MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL 3 PM SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Feb 4, 4:08 PM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
408 PM CST THU FEB 4 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-052215-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
408 PM CST THU FEB 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT....
A SURFACE LOW APPROACHING FROM THE SOUTHWEST WILL BRING LOCALLY
HEAVY RAINFALL AND SATURATED LOCAL SOIL CONDITIONS. THIS WILL PRESENT
A FLOODING RISK TONIGHT. YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE
IN MOBILE HAS THEREFORE ISSUED A FLASH FLOOD WATCH VALID THROUGH
FRIDAY MORNING. WIDESPREAD HEAVY RAINFALL 2 TO 4 INCHES IS LIKELY IN
THE WATCH AREA WITH LOCALLY HIGHER RAINFALL 5 TO 6 INCHES POSSIBLE.
HEAVY SHOWERS AND THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE SAME
LOCATIONS...BRINGING EVEN HIGHER RAINFALL. STAY TUNED FOR FURTHER
UPDATES...STATEMENTS AND WARNINGS THROUGH TONIGHT DUE TO THIS HEAVY
RAINFALL SITUATION.

A STRONG EASTERLY WIND WILL BECOME SOUTHEAST THEN SOUTH EARLY
TONIGHT AND WEST TO NORTHWEST OVERNIGHT...BRIGING HIGH SURF AND
HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. A HIGH SURF
ADVISORY AND SMALL CRAFT ADVISORY ARE NOW  IN EFFECT.

AREA RIVERS REMAIN AT OR NEAR FLOOD STAGE TO JUST ABOVE FLOOD STAGE.
PLEASE REFER TO THE LATEST RIVER FORECASTS FOR INFORMATION ON AREA
RIVERS THAT ARE AT RISK TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

HEAVY RAINFALL WILL AFFECT THE FORECAST AREA EARLY FRIDAY EAST OF
THE I-65 CORRIDOR. THERE IS A RISK OF AREA OR FLASH FLOODING. STAY
TUNED FOR ADDITIONAL STATEMENTS AND WARNINGS THROUGH SATURDAY
MORNING.

ADDITIONAL HEAVY RAINFALL WILL LIKELY FORCE RIVERS IN SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE
ABOVE FLOOD STAGE THROUGH THE WEEKEND. PLEASE REFER TO THE LATEST
RIVER FORECASTS FOR INFORMATION ON AREA RIVERS THAT REMAIN IN OR
NEAR FLOOD STAGE.

A STRONG OFFSHORE FLOW BEHIND A COLD FRONT WILL BRING HAZARDOUS
CONDITIONS FOR SMALL CRAFT OVER THE NEAR SHORE WATERS OUT TO 20 NM
SATURDAY MORNING...AND THE OFFSHORE WATERS OUT TO 60 NM THROUGH
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE REQUIRED THROUGH FRIDAY MORNING.

In the hours before

Special weather statement, Feb 4, 10:52 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1052 PM CST THU FEB 4 2010

ALZ064-FLZ002-050530-
LOWER BALDWIN-COASTAL ESCAMBIA-
INCLUDING THE CITIES OF...PENSACOLA...
1052 PM CST THU FEB 4 2010

...A STRONG THUNDERSTORM WILL AFFECT COASTAL BALDWIN AND ESCAMBIA
COUNTIES...

AT 1050 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF ROMAR BEACH...MOVING EAST AT
25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JOHNSONS BEACH...LILLIAN...PENSACOLA NAVAL BASE AND WARRINGTON
THROUGH 1130 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.  BRIEF HEAVY RAINFALL FROM THIS
STORM MAY ALSO RESULT IN PONDING OF WATER AROUND LOW LYING AND POOR
DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okaloosa

When
February 5, 3:30 AM CST to 4:30 AM CST
Where
Okaloosa County, Crestview to 0.96 mi E of Crestview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.750, -86.600

Heavy rains flooded numerous roadways around the Crestview area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216598.